Phenacetin nephritis; Nephropathy - analgesic
Analgesic nephropathy involves damage to one or both kidneys caused by overexposure to mixtures of medications, especially over-the-counter pain remedies (analgesics).
Analgesic nephropathy involves damage within the internal structures of the kidney. It is caused by long-term use of analgesics, especially over-the-counter (OTC) medications that contain phenacetin or acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin or ibuprofen.
About 6 or more pills per day for 3 years increases the risk some for this problem. This frequently occurs as a result of self-medicating, often for some type of chronic pain.
Analgesic nephropathy occurs in about 4 out of 100,000 people, mostly women over 30. The rate has decreased significantly since phenacetin is no longer widely available in OTC preparations.
Risk factors include:
In: Brenner BM, ed. Brenner: Brenner and Rector's the Kidney. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 30.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885